Florida, 2023

Flash Flood and Flooding in Florida, June 19, 2023

June 19, 2023 · NWS MFL · 7 events in 1 county or zone

A warm and moist S to SW wind flow combined with low pressure aloft over the SE United States led to the development of afternoon showers and thunderstorms across SE Florida, some of which were severe over Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A warm and moist S to SW wind flow combined with low pressure aloft over the SE United States led to the development of afternoon showers and thunderstorms across SE Florida, some of which were severe over Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 19, 11:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 19, 11:37 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1237 PM EDT Mon Jun 19 2023

...New SHORT TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 1232 PM EDT Mon Jun 19 2023

Showers and thunderstorms dominate the sensible weather across South
Florida for the next couple of days. Deep mid to upper level
troughing remains dominant across the eastern CONUS. A deep upper
level trough is pushing away from the Northeast states while an
additional upper low is deepening and pushing towards the Southeast
this afternoon. As a result, surface flow across South Florida
remains west to southwest through the period, keeping abundant
moisture through the boundary layer. Shower and thunderstorm
development is likely once again later this afternoon as the sea
breezes push inland. Convective initiation will likely occur
across the Everglades and push to the east-southeast through the
evening hours. With more of a westerly component to the winds
today, a greater concentration of showers and storms over the
metro areas is expected. With PWATs of about 2 inches, ample
moisture is in place for any slow-moving or training activity to
cause localized flooding issues across portions of the eastern
metro areas. A few of these storms may become strong to severe
with damaging wind gusts being the primary hazard in any stronger
activity that develops.

Tuesday is an almost identical forecast to today. Surface flow
remains southwesterly with a round of isolated to scattered showers
and thunderstorms expected to develop in the mid-afternoon hours. A
mid-level dry air intrusion may be able to limit coverage for the
afternoon hours tomorrow although there should still be enough
moisture and instability for at least a few thunderstorms. High
temperatures will be in the lower 90s today and tomorrow with heat
indices pushing into the lower 100s.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 305 AM EDT Mon Jun 19 2023

A continued plume of tropical moisture and a stalled surface frontal
boundary to the north of our region will keep elevated rain chances
across our area during the remainder of the work week. From a
synoptic standpoint, the primary feature of influence will be a cut-
off low meandering over the northern GOM region, which may finally
lift north-northeast by the end of the period. However, as mentioned
in previous discussions the predictability of such a pattern is low.
This is highlighted by the fact that the current consensus evolution,
i.e. the low opening up and lifting N-NE late week, was not the
consensus solution only a couple model cycles ago. As the low lifts
out, ridging from the western Atlantic will build towards the area
late in the week. However, strengthening southerly-southwesterly flow
aloft between the ridge and departing low may funnel additional
moisture into the area late week into this weekend.

Overall, Wednesday is looking qualitatively similar to Tuesday
although some slight westward progression of the low may focus the
best rain chances slightly further north than Tuesday. Forecast
uncertainty wanes in the Thursday-Saturday period, as much will
depend upon the cut-off low`s evolution as well as the potential
tropical moisture surge into the area. Above normal precipitation
chances look probable regardless of solution, but the amount of
rainfall will be dependent upon exactly where the slug of deep
moisture orients itself. Regardless, generally higher moisture
will result in greater cloud cover which will bring temps/heat
indices closer to seasonal normals.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM EDT Mon Jun 19 2023

VFR conditions will prevail through the period with west-southwest
winds across all sites. TEMPOs for thunderstorms for eastern sites
through 23Z. Short fuse amendments may be necessary as convection
develops later this afternoon. L/V winds and dry conditions expected
overnight.

&&

.MARINE...
Issued at 1232 PM EDT Mon Jun 19 2023

A generally moderate to robust south to southwesterly flow is
expected to continue across the Atlantic marine zones and the Gulf
waters through the majority of the week. Expect seas mainly around 2
feet or less over the Gulf waters and 3 feet or less over the
Atlantic waters. Scattered to numerous showers and thunderstorms
will be possible each day. Any thunderstorms that form could produce
brief periods of rough seas and gusty winds.
&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  91  77  91 /  30  50  30  60
West Kendall     75  93  76  93 /  30  50  30  60
Opa-Locka        76  92  76  92 /  40  50  30  60
Homestead        75  91  76  90 /  30  40  30  50
Fort Lauderdale  75  91  76  90 /  40  50  30  60
N Ft Lauderdale  76  92  77  90 /  50  60  30  70
Pembroke Pines   75  92  76  91 /  40  50  30  60
West Palm Beach  74  92  76  91 /  50  70  40  70
Boca Raton       75  93  76  92 /  50  60  30  70
Naples           81  92  79  93 /  30  40  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Rizzuto
LONG TERM....NC
AVIATION...Rizzuto
Hazardous weather outlook, Jun 19, 7:43 AM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
843 AM EDT Mon Jun 19 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201245-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
843 AM EDT Mon Jun 19 2023

...Scattered Showers and Storms Today...
...Isolated Strong to Marginally Severe Storms Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are possible today. Isolated
strong to marginally severe storms are possible with the potential
for strong wind gusts, small hail, and frequent lightning. An
isolated funnel cloud or/and a brief tornado cannot be ruled out as
well.

Flooding: With the potential for heavy downpours with storms today,
localized flooding will be possible especially across the east coast
metro areas.

Excessive Heat: Peak heat indices are expected to reach 100 to 103
degrees this afternoon, with potential for localized values
approaching 105 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous thunderstorms will be possible each day
through the middle to end of the week. The strongest storms could
contain heavy downpours, small hail, gusty winds, funnel clouds, and
frequent lightning.

The excessive heat risk will continue to be elevated into the middle
to end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jun 19, 12:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
132 PM EDT Mon Jun 19 2023

FLZ074-173-191800-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
132 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 200 PM EDT...

At 132 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Little Haiti, or over Miami Beach, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Miami Beach, Key Biscayne, Surfside, Virginia Key, North
Miami, North Miami Beach, Sunny Isles Beach, Miami Shores, North Bay
Village, El Portal, Port Of Miami, Downtown Miami, Liberty City,
Marlins Park, Pinewood, Fisher Island, Little Haiti, Golden Glades
and West Little River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2585 8004 2566 8008 2566 8016 2571 8023
      2590 8023 2596 8004
TIME...MOT...LOC 1732Z 270DEG 9KT 2582 8018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Jun 19, 12:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
148 PM EDT Mon Jun 19 2023

FLZ074-173-191815-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
148 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 215 PM EDT...

At 148 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Coconut Grove, or over Miami, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Virginia Key, Pinecrest, Miami Springs, North Bay Village, West
Miami, Liberty City, Port Of Miami, Marlins Park, University Of
Miami, Fisher Island, Little Haiti, Downtown Miami, Coconut Grove and
Miami International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2569 8031 2577 8030 2583 8028 2586 8010
      2565 8013
TIME...MOT...LOC 1748Z 272DEG 13KT 2576 8024

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SB

The radar

The Miami radar (KAMX), 35 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Flood, Miami-Dade

When
June 19, 1:00 PM EST to 3:00 PM EST
Where
Miami-Dade County, 0.88 mi SW of Miami Beach to 0.92 mi W of Miami Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.791, -80.129

Social media report of street flooding near the intersection of Collins Avenue and 17th |Street in Miami Beach. Photo shows water above the curb and vehicles favoring the |center lanes. Report also mentions additional flooding on Collins Avenue between 22nd to 23rd street.

Thunderstorm Wind, Miami-Dade

When
June 19, 2:05 PM EST
Where
Miami-Dade County, 1.52 mi SSW of Coral Way Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.730, -80.310

Power lines downed and large tree limbs snapped.

Thunderstorm Wind, Miami-Dade

When
June 19, 2:21 PM EST
Where
Miami-Dade County, 2.41 mi WSW of (Mia)miami Intl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
25.786, -80.316

ASOS station KMIA at Miami International Airport reported a thunderstorm wind gust of 59mph as a severe thunderstorm moved through the area.

Thunderstorm Wind, Miami-Dade

When
June 19, 2:30 PM EST
Where
Miami-Dade County, 1.87 mi W of Coral Way Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
25.750, -80.330

Large tree branches snapped. Time estimated from radar.

Thunderstorm Wind, Miami-Dade

When
June 19, 2:39 PM EST
Where
Miami-Dade County, 3.01 mi S of Westwood Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
25.686, -80.379

Social media video showing a large tree down partially blocking traffic on North Kendall |Drive near SW 112th avenue. This damage is associated with a severe thunderstorm that |moved through the area with winds estimated near 60 mph.

Flood, Miami-Dade

When
June 19, 3:00 PM EST to 4:30 PM EST
Where
Miami-Dade County, 1.13 mi NW of Coral Way Vlg to 0.95 mi WNW of Coral Way Vlg
Cause
Heavy Rain
Reported by
Public
Coordinates
25.762, -80.313

Social media report with photos of a backyard completely flooded with several |inches of standing water.

Flash Flood, Miami-Dade

When
June 19, 3:15 PM EST to 4:30 PM EST
Where
Miami-Dade County, 2.28 mi E of Sweet Water to 2.39 mi WNW of Coral Way Vlg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.769, -80.333

Off duty NWS Employee reports that W Flagler Street is almost impassable between NW 82nd Avenue and NW 84th Avenue with multiple stalled cars along the street. Other reports indicated southbound lanes of the Palmetto Expressway flooded, as well as the exit ramp from State Road 836 (Dolphin Expressway) to the Palmetto Expressway. Rainfall estimates of 4 to 5 inches in the area during the time of the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116592, 1116598, 1116595, 1116597, 1116596, 1116594, 1116590.